Kansas, 2009

Damaging Winds in Kansas, July 15, 2009

July 15, 2009 · NWS ICT · 2 events in 1 county or zone

Isolated thunderstorms developed along an outflow boundary from previous convection across south Central Kansas during the late evening hours of July 15th, 2009. This convection produced some isolated downburst winds to 75 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated thunderstorms developed along an outflow boundary from previous convection across south Central Kansas during the late evening hours of July 15th, 2009. This convection produced some isolated downburst winds to 75 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 15, 10:19 PM CST, 22 minutes earlier.

Area forecast discussion, Jul 15, 10:19 PM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1119 PM CDT WED JUL 15 2009

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
STRONG TO SEVERE CONVECTION WILL AFFECT PARTS OF SOUTH CENTRAL
KANSAS INTO THE EARLY PREDAWN HOURS...AS MODEST LOW LEVEL JET
BEGINS TO IMPINGE ON MODERATE ELEVATED INSTABILITY ACROSS THE
AREA. THOUGH VFR CONDITIONS ARE EXPECTED TO PREVAIL THRU THE
FORECAST VALID PERIOD...EXPECT BOUTS OF MVFR CIGS/VSBYS IN
THE VICINITY OF THE CONVECTION. ANOTHER ROUND OF STRONG TO
POSSIBLY SEVERE STORMS MAY AFFECT MUCH OF THE AREA ON
THURSDAY AFTERNOON...AS A SECONDARY SURFACE FRONT SLIDES SOUTH
ACROSS EASTERN KANSAS.

KED

&&

.PREV DISCUSSION... /ISSUED 939 PM CDT WED JUL 15 2009/

UPDATE...
00Z UPPER AIR AND EVENING MESO ANALYSIS SHOWED LOW LEVEL
MOISTURE/INSTABILITY AXIS IN VICINITY OF 850MB WAS LOCATED
FROM SOUTHWEST KANSAS INTO NORTH CENTRAL OKLAHOMA THIS EVENING.
CONVECTION ACROSS SOUTH CENTRAL KANSAS CONTINUED TO FESTER ON
THE NORTHERN EDGE OF THIS DEEPER LOW LEVEL MOISTURE...WITH
STRONG TO SEVERE CONVECTION FURTHER TO THE SOUTH MORE CLOSELY
ROOTED TO THE SURFACE AND BOUNDARY LAYER FROM THE PANHANDLES
INTO NORTHERN OKLAHOMA. THE DDC RAOB AND SHORT TERM RUC MODEL
SHOW ABOUT 1500-2000 J/KG ELEVATED CAPE FOR AREAS JUST WEST
AND SOUTH OF ICT THIS EVENING...WITH 35 TO 40 KTS OF DEEP
LAYER 1-6KM SHEAR. AS LOW LEVEL/850MB FLOW RECOVERS AND STARTS
TO VEER SLIGHTLY MORE FROM THE SOUTH AROUND MIDNIGHT...WE MAY
SEE MORE DEVELOPMENT AND STRONGER UPDRAFT CORES/STORMS ACROSS
PARTS OF SOUTH CENTRAL KANSAS. OTHERWISE...EXPECT ONLY ISOLATED
TO WIDELY SCATTERED SHOWERS/STORMS ACROSS CENTRAL AND MUCH OF
SOUTHEAST KANSAS.

SOME TWEAK TO SHORT TERM GRIDS TO BLEND CURRENTS WITH SHORT
TERM TRENDS/FORECAST.

KED

PREV DISCUSSION... /ISSUED 631 PM CDT WED JUL 15 2009/

AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
VFR CONDITIONS EXPECTED TO PREVAIL THRU THE FORECAST VALID PERIOD.
HOWEVER...SCATTERED CONVECTION IS EXPECTED TO CONTINUE TO AFFECT
MAINLY SOUTH CENTRAL AND PARTS OF SOUTHEAST KANSAS...ESPECIALLY
TONIGHT. ELEVATED INSTABILITY NORTH OF A STATIONARY FRONT WILL
RESIDE ACROSS THE AREA...WITH A MODEST LOW LEVEL JET PROMOTING
SCATTERED TO NUMEROUS SHOWERS AND STORMS ACROSS THE SOUTHERN
PORTION OF THE FORECAST AREA. THIS WILL RESULT IN PERIODS OF
MVFR CIGS/VSBYS TONIGHT...AND SHOWN BY TEMPO GROUP AT KHUT AND
KICT AND EVENTUALLY KCNU LATER TONIGHT. OTHERWISE VFR CONDITIONS
ARE EXPECTED TO PREVAIL OUTSIDE OF CONVECTIVE ACTIVITY.

KED

PREV DISCUSSION... /ISSUED 318 PM CDT WED JUL 15 2009/

DISCUSSION...
THE MAIN FORECAST CHALLENGES ARE THE PRECIPITATION CHANCES FOR
TONIGHT AND TOMORROW AND THE COOLER TEMPERATURES.

SYNOPSIS:
LATEST RADAR IMAGES SHOW THE CONTINUATION OF SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE MAJORITY OF THE CWA.  THE SHOWERS AND
THUNDERSTORMS ALONG WITH THE CLOUD COVER HAS KEPT MAX TEMPERATURES A
BIT COOLER OVER THE AREA.  THE SURFACE FRONT IS DRAPED FROM SOUTHERN
MISSOURI ACROSS NORTHERN OKLAHOMA AND INTO THE TEXAS PANHANDLE.

TONIGHT:
THERE WILL BE A CHANCE OF SOME STRONG TO SEVERE ISOLATED STORMS OVER
SOUTHEASTERN KANSAS DURING THE LATE EVENING HOURS...HOWEVER...THE
BOUNDARY HAS PUSHED FAR ENOUGH SOUTH THAT CHANCES ARE NOT THAT HIGH.
EVEN IF A FEW STRONG TO SEVERE STORMS DO DEVELOP ACROSS THE FAR
SOUTHEASTERN COUNTIES OF KANSAS...THE SOUTHEASTERLY STORM MOTION
WILL QUICKLY MOVE THE STORMS OUT OF THE AREA.

OVERNIGHT IS ANOTHER STORY...BOTH THE GFS AND NAM ARE IN GOOD
AGREEMENT THAT AS THE BOUNDARY STALLS OVER NORTHERN OKLAHOMA...AND
THE LOW LEVEL JET GETS CRANKING IT IS LIKELY FOR STRONG TO SEVERE
STORMS TO DEVELOP AND REMAIN SITUATED OVER THE SOUTHEASTERN PORTIONS
OF THE CWA.  STRONG MOISTURE TRANSPORT AND ELEVATED CAPE AND GOOD
ELEVATED SHEAR WILL KEEP THE CHANCE FOR SOME QUARTER SIZED
HAIL...GUSTY WINDS TO NEAR 60 MPH AND LOCALLY HEAVY RAINFALL.

THURSDAY-SATURDAY:
RESIDUAL SHOWERS AND THUNDERSTORMS WILL PERSIST OVER SOUTHEASTERN
KANSAS THURSDAY MORNING BEFORE DRYING OUT.  ANOTHER DISTURBANCE WILL
MOVE ACROSS THE AREA DURING THE AFTERNOON ON THURSDAY BREAKING OUT
SOME SHOWERS AND THUNDERSTORMS.  THE POSSIBILITY FOR STRONG TO
SEVERE STORMS WILL RETURN AS STRONG DEEP LAYER SHEAR AND SUFFICIENT
CAPE NEAR 2500-3500 J/KG WILL BE PRESENT DURING THE DAY THURSDAY.
ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS COULD IMPACT THE AREA ON
FRIDAY AND HAVE INCLUDED SLIGHT CHANCES FOR SHOWERS AND
THUNDERSTORMS DURING THE DAY AND EVENING FRIDAY INTO SATURDAY.
SATURDAY WILL DRY OUT...YET REMAIN BELOW NORMAL FOR MAX TEMPERATURES
AS THE TROUGH OVER THE EAST COAST DIGS IN.  DURING THIS
PERIOD...HAVE KEPT TEMPERATURES BELOW NORMAL AS DAYTIME AND RESIDUAL
OVERNIGHT CONVECTION AND CLOUD COVER WILL KEEP TEMPERATURES COOLER.

SUNDAY-WEDNESDAY:
AS HAS BEEN PREVIOUSLY ADVERTISED...CONFIDENCE REMAINS HIGH THAT WE
WILL SEE BELOW NORMAL HIGHS FOR MID-JULY AS BOTH THE GFS AND ECMWF
KEEP A HIGH OVER THE WEST AND A TROUGH OVER THE EASTERN CONUS.  HAVE
KEPT THE TEMPERATURES JUST A FEW DEGREES BELOW NORMAL...AS BOTH
MODELS DO PUSH THE TEMPERATURES EVEN A FEW DEGREES LOWER THAN
CURRENT FORECAST HAS THEM...AS A RESULT OF SOME PRECIPITATION IN THE
AREA.  SINCE THAT IS STILL IN THE EXTENDED...HAVE DECIDED TO GO WITH
CLOSER TO THE NORMAL MARK...AS IT IS STILL SOMEWHAT UNCERTAIN AS TO
HOW MUCH PRECIPITATION WE WILL SEE AND HOW MUCH THAT WILL IN TURN
AFFECT OUR WARMING EACH DAY.  HOWEVER...AS WE REMAIN IN THE
NORTHWEST FLOW REGIME ANY DISTURBANCE MOVING AROUND THE EASTERN
CONUS TROUGH COULD BRING CHANCES FOR PRECIPITATION.  HAVE SLIGHT
CHANCE POPS FOR 00Z MONDAY THROUGH WEDNESDAY...WITH HIGHER CHANCES
MOVING IN FROM WEST TO EAST ACROSS THE CWA MONDAY INTO TUESDAY
MORNING.

BILLINGS

AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN FORECAST PROBLEM IS CONVECTION PROBABILITIES/TRENDS. SCATTERED
ELEVATED TS WILL CONTINUE TO MOVE EWD ACROSS CNTRL/ERN KS THRU THE
AFTERNOON HOURS IN RESPONSE TO WEAK MID-LEVEL CONVERGENCE ZONE AND
DEEP MOISTURE. BASED ON RADAR TRENDS...MOST PROBABLE TAF SITES TO
BE IMPACTED IN NEXT FEW HOURS ARE HUT/CNU WHERE TEMPO TS UTILIZED.
WEAK SHORTWAVE OVER CO AS OF MIDDAY WILL MOVE EWD ACROSS CNTRL/ERN
KS TONIGHT WITH DEVELOPMENT OF SRLY LOW-LEVEL JET NWD INTO
S-CNTRL/SERN KS. THIS SHOULD RESULT IN SCT-NMRS TS DEVELOPMENT
OVER S-CNTRL/SERN KS THIS EVE. LATER TONIGHT...THE CONVECTION
SHOULD SHIFT EAST OF THE KS TURNPIKE AS THE LOW-LEVEL JET VEERS
AND THE DISTURBANCE CONTINUES TO TRACK EWD. HUT/ICT/CNU SITES
COULD ALL BE IMPACTED TONIGHT WITH TS.

JMC

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    70  91  68  87 /  50  40  40  20
HUTCHINSON      69  90  67  87 /  30  40  40  20
NEWTON          69  89  67  86 /  30  40  40  20
ELDORADO        68  92  68  86 /  50  40  40  20
WINFIELD-KWLD   72  93  69  88 /  70  40  40  10
RUSSELL         67  88  64  86 /  20  40  30  20
GREAT BEND      68  88  65  87 /  30  40  30  20
SALINA          68  88  64  85 /  20  40  30  20
MCPHERSON       69  88  66  86 /  30  40  30  20
COFFEYVILLE     72  91  69  87 /  60  50  40  10
CHANUTE         70  89  68  85 /  50  40  30  10
IOLA            70  88  68  85 /  40  40  30  10
PARSONS-KPPF    71  90  69  86 /  60  50  40  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 15, 9:12 PM CST, 1 hour 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
1012 PM CDT WED JUL 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-170315-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1012 PM CDT WED JUL 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

STRONG AND A FEW SEVERE THUNDERSTORMS WILL BE POSSIBLE OVERNIGHT
ACROSS PARTS OF SOUTH CENTRAL KANSAS AND THE SOUTHERN FLINT
HILLS. THE MAIN RISK WILL BE HAIL UP TO THE SIZE OF QUARTERS AND
DAMAGING DOWN-BURST WINDS TO 60 MPH. LOCALLY HEAVY RAINFALL IS
ALSO POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE PERIODICALLY ACROSS MUCH
OF THE AREA FROM THURSDAY THROUGH FRIDAY. AT THIS TIME...ORGANIZED
SEVERE WEATHER IS NOT EXPECTED. HOWEVER STRONG STORMS OR ISOLATED
SEVERE STORMS CANNOT BE RULED OUT.

STRONG THUNDERSTORMS COULD AFFECT THE AREA AGAIN FOR SUNDAY NIGHT
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF SOUTH
CENTRAL KANSAS AND THE SOUTHERN FLINT HILLS OVERNIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KED

In the hours before

Special weather statement, Jul 15, 9:46 PM CST, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1046 PM CDT WED JUL 15 2009

KSZ091-092-160415-
HARPER-SUMNER-
1046 PM CDT WED JUL 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR NORTHWEST HARPER AND WESTERN SUMNER COUNTIES...

AT 1045 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM 7 MILES NORTHWEST OF ARGONIA...OR 16
MILES NORTHEAST OF ANTHONY...AND MOVING SOUTHEAST AT 25 MPH.

PEA SIZE HAIL...AND WINDS OF 40 TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER
Special weather statement, Jul 15, 9:50 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1050 PM CDT WED JUL 15 2009

KSZ091-092-160415-
HARPER-SUMNER-
1050 PM CDT WED JUL 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND SUMNER COUNTIES...

AT 1048 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM NEAR ZENDA...OR 17 MILES NORTHEAST OF
MEDICINE LODGE...AND MOVING EAST TO SOUTHEAST AT 20 MPH. ANOTHER
STRONG STORM WAS LOCATED JUST NORTHWEST OF ARGONIA...ALSO MOVING
EAST TO SOUTHEAST.

PEA TO DIME SIZE HAIL...AND WINDS TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KLEINSASSER

The radar

The Vance AFB radar (KVNX), 67 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sumner

When
July 15, 10:41 PM CST
Where
Sumner County, 4.31 mi NW of Hunnewell
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.040, -97.480

A trained spotter reported the gusty winds.

Thunderstorm Wind, Sumner

When
July 15, 10:51 PM CST
Where
Sumner County, 1.1 mi E of South Haven to 4.84 mi ENE of South Haven
Measured
65 kt (75 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
37.050, -97.380

Four to five power poles were knocked down. Some nickel to dime sized hail accompanied the damaging winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 189262, 189263.